Q: Concerned about
Daughter's Treatment Plan
My 13 year old daughter was diagnosed bipolar 5 years ago,and the
Meds started flowing. Don't remember full history off the top of my head, but
she presently taking Lamictal, Pristiq, Adderall, Abilify. She is struggling to
say the least. recently attempted suicide, is cutting, very depressed. She just
got out of the hospital in an effort to adjust Meds. I see no change in her and
I'm very concerned. My question is, could the combination of meds be the problem
and would you recommend detoxic to start over.
Dear Ms. J. --
Not knowing any details, I can
only give you some ideas to consider. There are two obvious ones, in my view,
although you will have to remember that they could be way off, since I don't
know your daughter.
First, just as your letter
implies, when a bunch of medications are onboard (or even just one or two) and
things are not going well, the first thing to do -- before adding anything else
-- is to wonder whether anyone of the current medications could possibly be
making things worse. Or just interfering with an otherwise effective
Although controversial, I
think most mood experts around the world now agree that antidepressants can
sometimes make bipolar disorder worse (my view on this world-wide discussion,
including references, is summarized on my
Antidepressant Controversies webpage). So the first thing that I do
when I look at a list like the one your daughter is taking is hope that there
might be an antidepressant on that list. If so, in my view, that is in the
first place to think about a cautious reduction. Of course, you should
definitely not do this on your own, nor your daughter, because there could be
other factors in her case which could make this a disastrous move.
My (somewhat unusual) views on
the rate at which an antidepressant ought to be decreased, which I think are
important in this context, are summarized on my page about
Secondly, a related thought:
you definitely would not want to "start over" by suddenly stopping everything
she is currently taking. There might be something useful in her current
regimen, for one thing. But most importantly, a sudden shift like that can
create its own chaos. You could take months trying to dig out from that hole.
And you would not have learned which particular medications were either
contributing, or contributing nothing, or perhaps making things worse.
So instead, although it is
more painstaking and slow, any changes from where you and your daughter
currently find yourselves should be made very deliberately, one step at a time,
to maximize learning about each of these medications and their particular
effects in your daughter.
Believe it or not, that was
the simple answer. A more complicated answer would take into account the
possibility that any of the other three medications (lamotrigine/Lamictal, the
stimulant/Adderall, aripiprazole/Abilify) might also be making things worse,
perhaps even at the same time as they were making things better in some ways.
In the long run, all three of those medications have to be cross examined in
that same way: certainly the stimulant, where the FDA just raised concerns about
stimulants making things worse (at a very low rate, applying to one or two
people per 100, perhaps:
Mosholder). But also aripiprazole, which in my experience sometimes
seems to make things unstable (although in many people is fantastic); and
finally, lamotrigine, which is one of my favorite medications, because it so
rarely causes problems, but even once in a while, it too can seem to make things
worse as the dose goes up.
All of these medications might
have been extremely rational choices when they were first applied, and when
people take them for bipolar disorder or related conditions, people very often
benefit. So none of my comments here are intended to criticize the original
plan to use any of these medications. I'm responding to your question about
where to go from here. As you can see, it is not simple. But sometimes it is
nice to know that things could get better by turning something down, rather than
turning something up, or adding something.
Published April, 2009